Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Korean Med Sci. 2007 Feb;22(1):7-11.

Changes of terminal cancer patients' health-related quality of life after high dose vitamin C administration.

Author information

  • 1Department of Family Medicine, Myongji Hospital, Kwandong University College of Medicine, Goyang, Korea.

Abstract

Over the years there has been a great deal of controversy on the effect of vitamin C on cancer. To investigate the effects of vitamin C on cancer patients' health-related quality of life, we prospectively studied 39 terminal cancer patients. All patients were given an intravenous administration of 10 g vitamin C twice with a 3-day interval and an oral intake of 4 g vitamin C daily for a week. And then we investigated demographic data and assessed changes in patients' quality of life after administration of vitamin C. Quality of life was assessed with EORTC QLQ-C30. In the global health/quality of life scale, health score improved from 36+/-18 to 55+/-16 after administration of vitamin C (p=0.001). In functional scale, the patients reported significantly higher scores for physical, role, emotional, and cognitive function after administration of vitamin C (p<0.05). In symptom scale, the patients reported significantly lower scores for fatigue, nausea/vomiting, pain, and appetite loss after administration of vitamin C (p<0.005). The other function and symptom scales were not significantly changed after administration of vitamin C. In terminal cancer patients, the quality of life is as important as cure. Although there is still controversy regarding anticancer effects of vitamin C, the use of vitamin C is considered a safe and effective therapy to improve the quality of life of terminal cancer patients.

PMID:
17297243
[PubMed - indexed for MEDLINE]
PMCID:
PMC2693571
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Korean Academy of Medical Sciences Icon for PubMed Central
    Loading ...
    Write to the Help Desk